Reported Adverse Drug Reaction Cases
- Aguilar C, Mueller KK. Reversible agranulocytosis associated with oral terbinafine in a pediatric patient. J Am Acad Dermatol 2001;45:632-4.
- Ornstein DL, Ely P. Reversible agranulocytosis associated with oral terbinafine for onychomycosis. J Am Acad Dermatol 1998;39:1023-4.
- Gupta AK et al. Severe neutropenia associated with oral terbinafine therapy. J Am Acad Dermatol 1998;38:765-7.
- Shapiro M et al. Terbinafine-induced neutropenia. Brit J Dermatol 1999;140:1196-7.
- Kovacs MJ et al. Neutropenia and pancytopenia associated with oral terbinafine. J Am Acad Dermatol 1994;31:806.
- Conjeevaram G et al. Terbinafine-induced hepatitis and pancytopenia. Digestive Diseases and Sciences 2001;46:1714-6.
- Terbinafine - a question of taste. Aust Adv Drug Reactions Bull 1996;15:2-3.
Terbinafine and blood dyscrasias
Oral terbinafine (Lamisil) is indicated for onychomycosis caused by dermatophyte fungi and for tinea unresponsive to topical therapy. Haematological reactions, notably agranulocytosis, neutropenia or pancytopenia, are rare adverse effects of systemic terbinafine therapy. Onset is commonly within 4-6 weeks after commencing therapy and resolution may occur within a week if terbinafine is stopped promptly.1-6
ADRAC has received 14 reports of these blood dyscrasias with oral terbinafine (total reports 534): agranulocytosis (7), neutropenia (5) or pancytopenia (2). The age range was 35 to 84 (median 65) years. The time to onset was 4-10 weeks, with eight patients developing the adverse reaction within five weeks of starting terbinafine. Five patients exhibited signs of infection and/or were treated with antibiotics. Recovery was documented in nine reports and occurred within a week of discontinuation of terbinafine in four of these. One patient, a 79 year old female developed agranulocytosis about 2 months after initiation of terbinafine, and died from septic shock despite treatment with granulocyte colony stimulating factor and antibiotics.
Some patients with terbinafine-associated low white cell counts have developed multisystem involvement with rash and hepatic impairment, suggestive of a drug hypersensitivity syndrome.6
Patients taking terbinafine for longer than a month should be advised to report any symptoms of possible infection, such as fever or sore throat. Blood counts should be checked if symptoms develop.
As described in an earlier Bulletin article,7 other reactions associated with oral terbinafine reported to ADRAC include taste perversion (143 reports), abdominal pain or discomfort (23), nausea (50), hepatic dysfunction (47; including one death) and serious skin reactions (20).References
Australian Adverse Drug Reactions Bulletin, Vol.23, no.5 (Oct 2004)